New York, 2009

Damaging Winds in New York, July 16, 2009

July 16, 2009 · NWS BGM · 2 events in 2 counties and zones

An approaching frontal boundary brought scattered showers and thunderstorms to central New York. A few of the storms became severe across the Mohawk Valley and Catskills, and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An approaching frontal boundary brought scattered showers and thunderstorms to central New York. A few of the storms became severe across the Mohawk Valley and Catskills, and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT THU JUL 16 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
INTO THIS EVENING...WITH A FEW OF THE STORMS REACHING SEVERE
LEVELS. LATER FRIDAY INTO FRIDAY NIGHT...A STORM SYSTEM WILL
APPROACH FROM THE SOUTH...WITH RAINFALL DEVELOPING ACROSS THE
REGION ONCE AGAIN. THIS WEEKEND...AN UPPER-LEVEL TROUGH WILL
REMAIN IN THE VICINITY...WITH ISOLATED TO SCATTERED SHOWERS
DOTTING THE AREA...ALTHOUGH SIGNIFICANT PERIODS OF RAIN-FREE
WEATHER ALSO EXPECTED SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON...MAINLY
FROM THE I-81 CORRIDOR EASTWARD. GIVEN THAT AROUND 1500 ML CAPES
HAVE DEVELOPED...ALONG WITH DEEP-LAYERED 0-6 KM SHEAR OF 35-40
KT...SOME SEVERE STORMS ANTICIPATED. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 8 PM AT THIS TIME.

OTHERWISE...DRIER AIR SHOULD SWEEP THROUGH FROM WEST TO EAST BY
LATER THIS EVENING...WITH ANY RESIDUAL SHOWERS BECOMING QUITE
ISOLATED. LOW-LEVEL DRY ADVECTION/LOWERING DEW POINTS THIS EVENING
MAY MITIGATE WIDESPREAD FOG FORMATION.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AFTER A BRIEF LULL FRIDAY MORNING...SHOWERS SHOULD INCREASE IN
COVERAGE ONCE AGAIN DURING THE AFTERNOON AND EVENING PERIOD.
MODELS NOW IN GOOD AGREEMENT ON A FRONTAL WAVE MOVING UP THROUGH
EASTERN PA AND NY LATE FRIDAY AND FRIDAY NIGHT. GOOD LARGE-SCALE
FORCING AND DEEP MOISTURE/WARM CLOUD DEPTHS POINT TO THE
POSSIBILITY OF HEAVY RAINFALL LATE FRIDAY AND FRIDAY
EVENING...ESPECIALLY ACROSS NORTHEAST PA AND THE WESTERN
CATSKILLS. ALTHOUGH INSTABILITY LOOKS LESS THAN TODAY...THERE
APPEARS TO BE ENOUGH OF IT FOR AT LEAST SOME ISOLATED STORMS
FRIDAY AFTERNOON...ESPECIALLY ACROSS NORTHEAST PA. THE HWO WILL BE
UPDATED TO HIGHLIGHT HEAVY RAIN POTENTIAL LATE FRIDAY.

OVER THE WEEKEND...AN UPPER-LEVEL TROUGH WILL REMAIN IN PLACE
ACROSS THE EASTERN GREAT LAKES REGION...WITH TRANSIENT UPPER-LEVEL
WAVES ROTATING ACROSS NY/PA. ALTHOUGH WIDESPREAD RAINFALL NOT
EXPECTED...SCATTERED DIURNALLY DRIVEN ACTIVITY LOOKS LIKE A DECENT
BET BOTH SATURDAY AND SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
GIVEN ACTIVE SHORT TERM CONCERNS...WE ARE AGAIN FOLLOWING HPC FOR
THE MED RNG. UPR TROF/CUTOFF LOW WILL DROP INTO THE RGN...WITH SCT
-SHRA PSBL NEARLY EVERY DAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCT TSRA MAINLY E OF A SYR/BGM LINE THIS AFTN. ANY TSRA WILL BE
ACCOMPANIED BY BRIEF MVFR CONDITIONS. GIVEN LATEST RDR
TRENDS...WELL JUST INDICATE SCT CBS...AND MONITOR FOR POTNL
INCLUSION OF TSRA IN TAFS. THIS EVNG XPCT ONLY FEW-SCT CLD WITH
DIMINISHING WINDS. COULD SEE MVFR RESTRICTIONS IN BR TWDS
DAYBREAK...BEST GUESS IS AT RME/ELM AND AVP. XPCT VFR TO PREVAIL INTO
FRI MRNG...WITH SCT -SHRA DVLPNG AFTER 18Z. WINDS THIS AFTN BECMG
WRLY 10-20 KTS BEHIND THE TROF...GNRLY L&V TNGT...AND SWLY ARND
10 KTS ON FRI.

OUTLOOK...

FRIDAY AFTN THRU TUESDAY...VFR WITH CONTINUED POTENTIAL FOR SCT
MVFR IN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 16, 3:05 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT THU JUL 16 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-170815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
405 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
AND CONTINUE INTO THE AFTERNOON HOURS. SOME STORMS HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT.

THE ENTIRE AREA WILL LIKELY EXPERIENCE SCATTERED THUNDERSTORMS
TODAY. HOWEVER...THE MOST LIKELY THREAT AREA FOR STRONG TO SEVERE
WEATHER WILL GENERALLY BE EAST OF THE INTERSTATE 81 CORRIDOR.
STORMS ARE EXPECTED TO WIND DOWN LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

PN

In the hours before

Special weather statement, Jul 16, 11:32 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1232 PM EDT THU JUL 16 2009

NYZ018-161730-
ONONDAGA NY-
1232 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHERN ONONDAGA COUNTY...

* AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES SOUTH OF
  CICERO  THIS STORM WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
THE ONONDAGA OSWEGO COUNTY LINE THROUGH 130 PM EDT

PEA SIZED HAIL AND GUSTY WINDS ARE LIKELY WITH THIS STORM.

MSE
Special weather statement, Jul 16, 1:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT THU JUL 16 2009

PAZ047-161930-
LUZERNE PA-
249 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN LUZERNE COUNTY...

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR HUNTINGTON MILLS...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KOONSVILLE AND MUHLENBERG AT 255 PM EDT...
  SHICKSHINNY AND POND HILL AT 300 PM EDT...
  LEE AND GLEN LYON AT 305 PM EDT...
  SLOCUM AND CONYNGHAM AT 310 PM EDT...
  ALDEN AND NANTICOKE AT 315 PM EDT...
  NUANGOLA AND WARRIOR RUN AT 320 PM EDT...
  ALBERT AND SUGAR NOTCH AT 325 PM EDT...
  GLEN SUMMIT AND FAIRVIEW HGTS AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

DJN

The radar

The Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 16, 2:10 PM EST
Where
Madison County, Hubbardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.820, -75.470

A large, 50 foot tree was blown down.

Thunderstorm Wind, Otsego

When
July 16, 2:27 PM EST
Where
Otsego County, Unadilla Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.830, -75.230

Numerous trees were blown down, blocking State Route 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187496, 187498.